My 78 year old mother fell and broke her hip one week ago (on a Monday). She had surgery late that evening, which was successful. So far no complications in terms of infection or fluid in the lungs. She was able to stand briefly during PT four days after the surgery and was able to get into a wheel chair (assisted) six days after surgery. The one are of concern is that she still suffers from significant postoperative disorientation. She does not recognize relatives (her son, her daughter in-law), does not know where she is or how she got here, slightly hallucinations at times.
She has no history or dimentia - and in fact is normally sharp as a tack (before the accident).
The doctors think her disorientation is the result of the narcotics she recieved before and after the surgery, however it has now been five days since beign given any significant pain killers (i.e. anything stronger than tylenol). Is this normal?
There have been reports earlier about cognitive dysfunction after prolonged anesthesia in elderly.
It is being suggested that general anesthesia and type of anesthetic gas used as a possible cause of long-term cognitive impairment in elderly subjects.
It is usually found to be an association of anesthesia and the acceleration of senile dementia, but only in a small number of cases, suggesting the existence of other interacting etiological factors.
I think you can wait and watch if any symptoms develop or if there is an improvement in current symptoms.
You can consult a psychiatrist for evaluation and further management.
Keep me informed if you have any queries.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.